Virginia, 2014Hail and Damaging Winds in Virginia, June 17, 2014
June 17, 2014 · NWS RNK · 7 events in 3 counties and zones
Hot and humid conditions lead to the development of showers and storms during the afternoon heating period of the day. Some of these storms increased to severe levels and produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot and humid conditions lead to the development of showers and storms during the afternoon heating period of the day. Some of these storms increased to severe levels and produced damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 17, 1:51 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 17, 1:51 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT TUE JUN 17 2014
.SYNOPSIS...
HIGH PRESSURE ALOFT WILL LINGER OVER THE REGION INTO THURSDAY. A
WEAK COLD FRONT WILL THEN BEGIN TO SLOWLY SINK SOUTH INTO THE
REGION THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM EDT TUESDAY...
MID AND UPPER LEVEL RIDGING CONTINUES TO BUILD OVER THE SOUTHERN
APPALACHIANS...WITH SURFACE HIGH PRESSURE ALONG THE CAROLINA COAST
AND A SHARPENING PIEDMONT TROUGH. DEWPOINTS HAVE MIXED OUT A
LITTLE BUT ARE STILL IN THE MID/UPPER 60S OVER A GOOD PORTION OF
THE CWA...WHICH IS YIELDING AROUND 1500-2000 J/KG OF MLCAPE EAST
OF THE RIDGES. DUE TO A LITTLE MORE MID-LEVEL MOISTURE... DCAPE
ISNT QUITE AS HIGH OVER THE PIEDMONT WAS IT WAS YESTERDAY...BUT
SPC MESOANALYSIS STILL SHOWS AROUND 1000 J/KG. FORCING IS WEAK
AND TIED TO MAINLY OROGRAPHIC EFFECTS...WITH THE BEST POTENTIAL
FOR CONVECTIVE INITIATION SEEMINGLY ALONG THE SOUTHERN BLUE RIDGE.
STORMS WILL BE SLOW TO DRIFT EAST INTO THE PIEDMONT DUE TO WEAK
STEERING FLOW AND MAY PRODUCE SOME LOCALIZED FLOODING. THE
STRONGEST STORMS AND/OR MERGING OUTFLOWS COULD LEAD TO AN ISOLATED
SEVERE STORM WITH DAMAGING WIND GUSTS.
CONVECTION WILL DWINDLE WITH LOSS OF HEATING THIS EVENING. OVERNIGHT
LOWS SHOULD BE A COUPLE DEGREES WARMER THAN LAST NIGHT...MOSTLY IN
THE MID 60S TO AROUND 70...MAYBE SOME UPPER 50S IN THE VALLEYS.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 230 PM EDT TUESDAY...
WARM AND HUMID CONDITIONS CONTINUE ON WEDNESDAY AS THE CORE OF THE
UPPER LEVEL HIGH MOVES OVERHEAD. WHILE INSTABILITY MAY NOT BE
QUITE AS STRONG DUE TO SLIGHTLY WARM MID-LEVEL TEMPS...ISOLATED TO
WIDELY SCATTERED CONVECTION SHOULD AGAIN FORM ALONG THE RIDGES
AND SLOWLY DRIFT EAST. PW RISES ABOVE 1.5 INCHES...HIGHEST SO FAR
THIS WEEK...SO SLOW MOVING HEAVY RAINERS MAY HAVE A BETTER
POTENTIAL TO PRODUCE FLASH FLOODING. HIGHS A DEGREE OR TWO WARMER
THAN TODAY...UPPER 80S IN THE MOUNTAINS AND MID 90S TOWARD THE
PIEDMONT.
A TRAIN OF MCS'S OVER THE MIDWEST STATES WILL BEGIN TO SHIFT
SOUTHWARD INTO OHIO VALLEY HEADING INTO THURSDAY.
HOWEVER...UPSTREAM CONVECTION SHOULD STAY WELL WEST OF THE
MOUNTAINS AND SCATTERED POCKETS OF QPF ALONG THE WESTERN FRINGES
OF THE CWA APPEARS TO OVERDONE PRIOR TO 12Z THURSDAY. CLOUDS WILL
BEGIN TO INCREASE FORM THE WEST...HOWEVER...AND LOWS WILL BE VERY
MILD ONCE AGAIN.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 245 PM EDT TUESDAY...
FOR THU THROUGH FRI NIGHT: WE SHOULD SEE GOOD COVERAGE OF SHOWERS
AND STORMS DURING THIS TIME FRAME. AS A MID LEVEL VORTEX SITS AND
SPINS OVER ERN CANADA... WAVES ROTATING AROUND ITS BASE WILL BRUSH
THE CWA. IN PARTICULAR... THE REMNANT MCV FROM WHAT THE ECMWF/NAM
PORTRAYS AS AN MCS OVER NRN IL LATE THU NIGHT IS EXPECTED TO TRACK
TO THE ESE... APPROACHING THE CWA THU AFTERNOON. MOISTURE WILL BE
INCREASING WITH PW VALUES RISING TO 1.75-1.9 INCHES... AND BUFR
FORECAST SOUNDINGS SHOW A LOW MBE VELOCITY... GENERALLY UNDER 6
KTS... WITH MARGINAL TO MODERATE INSTABILITY. THE RESULT SHOULD BE
SLOW-MOVING WET STORM CLUSTERS CAPABLE OF PRODUCING HAIL AND VERY
HEAVY RAINFALL. TEMPS SHOULD HOLD ABOVE NORMAL... FOLLOWING
THICKNESS TRENDS... WITH HIGHS IN THE 80S TO LOWER 90S... AND LOWS
IN THE 60S.
FOR SAT THROUGH SUN NIGHT: WE STAY IN A GENTLY CYCLONIC BUT LIGHT
NORTHWESTERLY MID LEVEL FLOW... ON THE SOUTHWEST SIDE OF THE LARGE
VORTEX WOBBLING OVER THE CANADIAN MARITIMES. THE COMPACT MID LEVEL
LOW EXPECTED TO TRACK ROUGHLY EASTWARD NEAR THE CENTRAL US/CANADA
BORDER LATE IN THE WORK WEEK WILL WEAKEN AND GRADUALLY SHEAR AS IT
CROSSES THE UPPER MIDWEST OVER THE WEEKEND (WITH VARYING SPEEDS
AMONG THE MODELS SOLUTIONS). PROPELLED BY ENERGY ROTATING AROUND THE
SOUTH SIDE OF THE EASTERN CANADA VORTEX... THE SURFACE BACKDOOR
FRONTAL ZONE IS EXPECTED TO DIP A BIT FURTHER SOUTHWEST TOWARD THE
CWA OVER THE WEEKEND... HOLDING TO OUR NE BUT CLOSE ENOUGH TO
PROVIDE A PATH FOR MID LEVEL PERTURBATIONS TO TRAVERSE THE REGION...
SPAWNING GOOD COVERAGE OF SHOWERS AND STORMS... WITH GREATEST
COVERAGE FOCUSED DURING (BUT NOT LIMITED TO) THE TYPICAL DIURNAL
TIME WINDOWS. THE GFS AND ECMWF INDICATE THAT THE HIGHEST
SHOWERS/STORM CHANCES WILL BE SAT MIDDAY THROUGH AFTERNOON.
THICKNESSES REMAIN 5-15 M ABOVE NORMAL... SO WILL HOLD ONTO HIGHS IN
THE 80S TO LOWER 90S... WITH CONFIDENCE REDUCED BY POTENTIAL EARLY-
DAY CONVECTION LIMITING HEATING ESPECIALLY ON SAT.
FOR MON/TUE: MORE OF THE SAME... WITH A SLOW WNW FLOW PATTERN WITH
WEAK IMPULSES TRACKING ROUGHLY EASTWARD ACROSS THE CWA (BETWEEN THE
MARITIME VORTEX RETREATING NORTHWARD AND THE BUILDING RIDGE OVER AND
JUST OFF THE SOUTHEAST COAST)... SOUTH OF AN INCREASINGLY DIFFUSE
FRONTAL ZONE JUST NORTH OF THE OH VALLEY. EXPECT A CONTINUED THREAT
OF SCATTERED SLOW-MOVING SHOWERS AND STORMS... AGAIN PRIMARILY (BUT
NOT ONLY) OCCURRING DURING THE AFTERNOON INTO EARLY EVENING. THE GFS
REMAINS THE STRONGEST WITH THE UPPER-MIDWEST WAVE AS IT CROSSES
MI... PLACING THE CWA IN A BIT STRONGER MID LEVEL FLOW WITH GREATER
MOISTURE POOLING SOUTH OF THE FRONTAL ZONE AND THUS MUCH GREATER
COVERAGE OF SHOWERS/STORMS. WITH INHERENT UNCERTAINTY IN THE DETAILS
AT THIS RANGE... WILL KEEP POPS AS A GOOD CHANCE FOR NOW... ALTHOUGH
IF THE GFS IS CORRECT WE MAY NEED TO BUMP THEM UP TO LIKELY OR
HIGHER. THIS PATTERN FAVORS TEMPS CONTINUING SLIGHTLY ABOVE NORMAL.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 1205 PM EDT TUESDAY...
A STAGNANT PATTERN IN PLACE WILL KEEP AVIATION CONDITIONS AND TRENDS
SIMILAR TO THE PAST 24 HOURS. OVERNIGHT FOG IN VALLEYS AND DUE TO
RADIATIONAL COOLING LIFTED QUICKLY THIS MORNING... AND RESULTING VFR
CONDITIONS ARE LIKELY TO DOMINATE INTO THIS EVENING... WITH SCT-BKN
VFR CUMULUS. ISOLATED TO SCATTERED STORMS ARE STILL LIKELY TO
DEVELOP... ALTHOUGH CONFIDENCE IS LOWER THAT ANY ONE TAF AREA WILL
BE DIRECTLY IMPACTED... AND WILL STICK WITH VCTS MENTIONS DURING THE
MID TO LATE AFTERNOON. THE LATEST HRRR AND RAP MODEL RUNS SHOW
CONVECTIVE DEVELOPMENT STARTING NEAR THE BEGINNING OF THE TAF VALID
PERIOD... WITH GREATER COVERAGE NEAR LYH/DAN/ROA THAN THE MORE
WESTERN SITES OF BCB/BLF/LWB... SO AVIATION INTERESTS ALONG AND EAST
OF THE BLUE RIDGE HAVE A SLIGHTLY GREATER CHANCE OF BEING IMPACTED
BY LOCALIZED IFR CONDITIONS IN/NEAR STORMS THIS AFTERNOON.
INDIVIDUAL UPDRAFTS SHOULD BE FAIRLY SHORT LIVED AND CIRCUMNAVIGABLE
GIVEN THE VERY WEAK WIND FIELD AND MARGINAL MOISTURE THROUGH THE
COLUMN... BUT LOCALLY ENHANCED WIND GUSTS AND HAIL ARE LIKELY IN AND
NEAR ANY STORMS. WITH LOSS OF HEATING... ANY STORMS ARE EXPECTED TO
DISSIPATE SOON AFTER 02Z. WITH LITTLE CHANGE IN AIR MASS... EXPECT
REMNANT MID CLOUDS LEFTOVER FROM CONVECTION HERE AND UPSTREAM... AND
WITH PERSISTENCE RULING... PATCHY FOG IS AGAIN POSSIBLE IN VALLEY
AND LOW AREAS 07Z-12Z... MOST LIKELY AT LWB... ALTHOUGH IT MAY BE OF
LESSER IMPACT AND SHORTER DURATION GIVEN THE EXPECTED OFFSET
PRESENCE OF CONVECTIVE DEBRIS CLOUDS. ONCE ANY FOG LIFTS AND MIXES
WED MORNING... VFR CONDITIONS ARE EXPECTED TO RETURN AFTER 13Z AND
HOLD THROUGH THE END OF THE TAF VALID PERIOD.
EXTENDED AVIATION DISCUSSION...
LOOKING BEYOND 18Z WED... A TYPICAL SUMMER PATTERN IS ANTICIPATED
THROUGH THE UPCOMING WEEKEND... WITH THE GREATEST AVIATION THREATS
BEING THE SCATTERED DAYTIME CONVECTION AND THE ATTENDANT STRONG
VARIABLE/GUSTY WINDS AND POSSIBLE HAIL. COVERAGE APPEARS LOW FOR WED
AFTERNOON... MAINLY ISOLATED STORMS AND MORE LIKELY TO AFFECT S/W
SITES SUCH AS BLF/BCB/DAN... GIVEN THE DRIER AND MORE STABLE MID
LEVELS. A BACKDOOR FRONT WILL DIP SOUTHWARD TOWARD THE AREA THU...
AND EXPECT BETTER COVERAGE OF STORMS THU AFTERNOON LASTING THROUGH
THU NIGHT AND ON FRI AS WELL. A WEAK FLOW PATTERN HOLDING OVER THE
WEEKEND WILL KEEP THE BETTER STORM CHANCES EACH AFTERNOON THROUGH
EARLY EVENING SAT/SUN. AREAS OF IFR FOG REMAIN POSSIBLE EACH LATE
NIGHT/EARLY MORNING... PARTICULARLY IN AREAS THAT SEE RAIN THE
PREVIOUS AFTERNOON. THE MOST OPTIMAL FLIGHT CONDITIONS EACH DAY
SHOULD BE IN THE MID TO LATE MORNING AFTER FOG/LOW CLOUDS LIFT
AND BURN OFF... AND BEFORE AFTERNOON CONVECTION REDEVELOPS.
&&
.CLIMATE...
LOCATIONS RECORDS (6/17) (6/18)
ROANOKE 96/1944 97/1925
LYNCHBURG 96/1944 96/1944
DANVILLE 99/1981 96/2007
BLACKSBURG 88/1994 88/2007
BLUEFIELD 86/2007 90/2007
LEWISBURG 86/1996 88/2007
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...BLS
NEAR TERM...BLS
SHORT TERM...BLS
LONG TERM...HARTFIELD
AVIATION...HARTFIELD
CLIMATE...JH
Hazardous weather outlook, Jun 17, 2:22 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
322 PM EDT TUE JUN 17 2014
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
322 PM EDT TUE JUN 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED STRONG TO SEVERE THUNDERSTORMS...WITH LOCALIZED FLASH
FLOODING...ARE POSSIBLE THIS EVENING...ESPECIALLY FROM THE
SOUTHERN BLUE RIDGE INTO THE PIEDMONT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE A THREAT OF STORMS EACH DAY..WITH THE GREATEST
COVERAGE THURSDAY THROUGH SATURDAY. EACH DAY...THERE WILL BE A
THREAT OF STRONG TO SEVERE STORMS...ALONG WITH ISOLATED FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 17, 2:21 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 1 NE MOUNT AIRY 36.51N 80.60W
06/17/2014 SURRY NC 911 CALL CENTER
ONE TREE DOWN NEAR THE INTERSECTION OF KYLE STREET AND
WOODRUFF STREET.
&&
WHPLocal storm report, Jun 17, 2:34 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND DMG 2 SSW MOUNT AIRY 36.48N 80.62W
06/17/2014 SURRY NC 911 CALL CENTER
ONE TREE DOWN ON WELCH STREET.
&&
WHPSpecial weather statement, Jun 17, 2:35 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT TUE JUN 17 2014
VAZ013-014-017-022-033-172015-
FRANKLIN VA-FLOYD VA-ROANOKE VA-MONTGOMERY VA-PULASKI VA-
335 PM EDT TUE JUN 17 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
EAST CENTRAL PULASKI COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 415 PM EDT
* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM
NEAR CHRISTIANSBURG TO NEAR CHILDRESS TO NEAR DUBLIN...MOVING TO
THE EAST AT 15 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
PILOT...
CHRISTIANSBURG...
RADFORD...
PULASKI...
AND BENT MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3718 7995 3705 8016 3699 8039 3705 8083
3716 8057 3723 8038
TIME...MOT...LOC 1930Z 281DEG 18KT 3718 8037 3711 8050 3707 8067
MBSSpecial weather statement, Jun 17, 2:39 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT TUE JUN 17 2014
NCZ003-004-VAZ032-043-172030-
SURRY NC-STOKES NC-HENRY VA-PATRICK VA-
339 PM EDT TUE JUN 17 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
WESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
WEST CENTRAL HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 430 PM EDT
* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR STUART TO
NEAR WOODVILLE...MOVING TO THE SOUTHEAST AT 10 MPH.
* VERY HEAVY RAIN...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
FRANCISCO...
PILOT MOUNTAIN...
STUART...
WESTFIELD...
AND PINNACLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3673 8000 3626 8040 3645 8061 3675 8033
TIME...MOT...LOC 1934Z 297DEG 9KT 3668 8031 3646 8050
MBS
Special weather statement, Jun 17, 2:48 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT TUE JUN 17 2014
NCZ018-172030-
WATAUGA NC-
348 PM EDT TUE JUN 17 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 430 PM EDT
* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A DEVELOPING THUNDERSTORM NEAR AHO. THIS STORM WAS NEARLY
STATIONARY.
* DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
BLOWING ROCK...
AND AHO.
LAT...LON 3612 8174 3623 8159 3616 8150 3615 8150
3612 8155
TIME...MOT...LOC 1947Z 316DEG 2KT 3614 8158
MBSLocal storm report, Jun 17, 2:58 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND DMG MOUNT AIRY 36.50N 80.61W
06/17/2014 SURRY NC 911 CALL CENTER
A TREE WAS BLOWN ONTO A CAR AND BUILDING ON TAYLOR
STREET.
&&
HYSELLThunderstorm Wind, Patrick
- When
- June 17, 3:09 PM EST
- Where
- Patrick County, 1.31 mi ENE of Stuart
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.640, -80.260
Thunderstorm winds blew two trees down on Forest Lane. Damage values are estimated.
Thunderstorm Wind, Patrick
- When
- June 17, 3:09 PM EST
- Where
- Patrick County, 4.65 mi SW of Penns Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.559, -80.136
Thunderstorm winds blew a tree down on Moorefield Store Road. Damage values are estimated.
Thunderstorm Wind, Henry
- When
- June 17, 3:45 PM EST
- Where
- Henry County, 1.77 mi SW of Preston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.650, -80.000
Thunderstorm winds blew two trees down on Spencer-Preston Road. Damage values are estimated.
Thunderstorm Wind, Henry
- When
- June 17, 4:01 PM EST
- Where
- Henry County, 0.61 mi SSW of Ridgeway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.571, -79.873
Thunderstorm winds blew two trees down near the intersection of Lee Ford Camp Road and Black Feather Trail. Damage values are estimated.
Thunderstorm Wind, Henry
- When
- June 17, 4:05 PM EST
- Where
- Henry County, 1.31 mi SSW of Collinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.702, -79.905
Thunderstorm winds blew one tree down on Virginia Avenue. Damage values are estimated.
Hail, Franklin
- When
- June 17, 4:20 PM EST
- Where
- Franklin County, 0.47 mi NNW of Ferrum
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.926, -80.023
Thunderstorm Wind, Franklin
- When
- June 17, 4:25 PM EST
- Where
- Franklin County, 0.36 mi E of Ferrum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 36.920, -80.013
Thunderstorm winds blew a tree down on Nolens Hill Road. The road had to be closed. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 17, 2014$2.6 million · EF3 · 8 events
- Flash Flood and Flooding in South Dakota, June 17 to 20, 20141 death · 1 injured · $500,000 · 8 events
- Tornado in Montana, June 17, 2014EF3 · 1 event
- Tornado and Hail in South Dakota, June 17, 2014$100,000 · EF2 · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2014$781,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, June 17, 2014$510,000 · 1.25 in hail · 37 events
- Tornado and Hail in New York, June 17, 2014$163,000 · EF1 · 35 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 2014$400,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in South Dakota, June 17, 2014$500,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Michigan, June 17, 2014$161,000 · EF1 · 4 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2014$105,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Michigan, June 17 to 18, 2014$195,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529246, 529247, 529248, 529251, 529256, 529259, 529260.